Methods Paper · Preprint Mathematics
Covariance confidence bounds and parity certificates for stable count laws
- Primary subject
- Mathematics
- Subject subfields
- Probability and Statistics
- Paper type
- Methods Paper
- Manuscript stage
- Preprint
- Manuscript
- Archived
- Edition
- 2 · Permanent link
Overview
Abstract
We study the normalized covariance deficit of a homogeneous real-stable count law on m categories with total count k. This deficit is a rescaling of an established canonical dependence matrix for two balls drawn without replacement. Its positive semidefiniteness gives a diagonal domination property that controls rare categories and normalization error. We use this structure to construct an upper confidence bound for its operator norm without a minimum category-probability assumption and without knowing the mean. Independent batches of full count observations suffice: the mean stage uses O(m(k − 1)ε^{−2} log(m/δ)/k) observations and the second stage uses O(m(k − 1)²ε^{−2} log(m/δ)). A stable degree-two subclass gives a matching linear category and inverse-square accuracy lower bound up to logarithms. Real-rooted one-dimensional projections then turn a covariance bound and a reference Fourier margin into simultaneous positive-parity certificates. We give a sharp positivity boundary on a binary subclass and stable laws with identical means and covariance but opposite parity. The constants in the confidence bound are conservative, and the observation model is classical labeled counts.
Keywords stable count laws · covariance estimation · rare categories · confidence bounds · parity certificates
Scope of the work
Unknown-mean covariance confidence bounds without a minimum category probability for homogeneous real-stable labeled count laws, with linear-category lower bounds and sufficient positive-parity certificates.
Reproduction notes
10-page manuscript and 8 source-package members. Compile main.tex. Standard-library Python runs verify.py, also under -O, and calibrator.py --self-test. To calibrate observations, run calibrator.py input.json with the documented two independent count-histogram batches; certification requires the homogeneous real-stable model and both sample-size gates.
The manuscript
Read the paper
The complete manuscript, as published in this edition.
If the reader is unavailable on your device, open or download the PDF directly.
Author disclosures
AI systems assisted research exploration, literature discovery, drafting and internal checking. The author retains responsibility for the manuscript. Internal AI-assisted and computational checks are distinct from external human peer review.
References and related publications
- J. Borcea, P . Brändén and T. M. Liggett, Negative dependence and the geometry of polynomials, J. Amer. Math. Soc. 22 (2009), 521–567. arXiv:0707.2340.
- I. Diakonikolas, D. M. Kane and A. Stewart, The Fourier transform of Poisson multinomial distributions and its algorithmic applications, arXiv:1511.03592 (2015).
- S.-L. Huang, A. Makur, G. W. Wornell and L. Zheng, Universal features for high-dimensional learning and inference, Foundations and Trends in Communications and Information Theory 21 (2024), 1–299. doi:10.1561/0100000107.
- C. M. Le, E. Levina and R. Vershynin, Concentration and regularization of random graphs, Random Structures Algorithms 51 (2017), 538–561. arXiv:1506.00669.
- P . A. Samuelson, How deviant can you be?, J. Amer. Statist. Assoc. 63 (1968), 1522–1525. doi:10.1080/01621459.1968.10480944.
- S. Schubr, Moment certificates for homogeneous stable count laws , author preprint (2026). Author edition 3.
- W. Tang and F. Tang, The Poisson binomial distribution—old & new, Statistical Science 38 (2023), 108–119. arXiv:1908.10024.
- J. A. Tropp, User-friendly tail bounds for sums of random matrices, Found. Comput. Math. 12 (2012), 389–434. doi:10.1007/s10208-011-9099-z.
- X. Xu, W. Wang and S.-L. Huang, On the sample complexity of estimating small singular modes, 2020 IEEE International Symposium on Information Theory . Author manuscript.
- N. Anari, K. Liu, S. Oveis Gharan and C. Vinzant. Log-Concave Polynomials II: High-Dimensional Walks and an FPRAS for Counting Bases of a Matroid . STOC, 2019. arXiv:1811.01816.
A stable scholarly record
Cite this edition
Scott Schubr. (2026). Covariance confidence bounds and parity certificates for stable count laws (Version 2). Luminary Research Archive. https://research.luminaryoddities.com/covariance-calibration-parity-certificates-stable-count-laws/v/2
BibTeX
@techreport{luminary_covariance_calibration_parity_certificates_stable_count_laws_v2,
title = {Covariance confidence bounds and parity certificates for stable count laws},
author = {Scott Schubr},
year = {2026},
institution = {Luminary Research Archive},
type = {Methods Paper},
note = {Version 2},
url = {https://research.luminaryoddities.com/covariance-calibration-parity-certificates-stable-count-laws/v/2}
}Loading discussion…